Kansas, 2006

Hail in Kansas, July 13, 2006

July 13, 2006 · NWS GID · 3 events in 1 county or zone

Evening thunderstorms brought large hail, baseball sized and larger, which damaged houses, vehicles and crops across northern Jewell county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
$3.3 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Evening thunderstorms brought large hail, baseball sized and larger, which damaged houses, vehicles and crops across northern Jewell county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 13, 1:37 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 13, 1:37 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
237 PM CDT THU JUL 13 2006

.SHORT TERM...LATEST WATER VAPOR IMAGERY FROM THIS AFTERNOON SHOWS A
FAIRLY ZONAL FLOW REGIME DOMINATING THE NORTHERN HALF OF THE CONUS
WHILE AN UPPER HIGH IS POSITIONED ACROSS THE SOUTHERN HALF.
EMBEDDED WITHIN THIS FLOW REGIME IS A POTENT SHORTWAVE SEEN
CURRENTLY ACROSS THE CENTRAL PLAINS.  SURFACE ANALYSIS REVEALS A
TROUGH SITTING FROM EASTERN SD INTO CENTRAL NEB AND WESTERN KANSAS.
AHEAD OF THIS TROUGH SURFACE DEWPOINTS IN THE UPPER 60S TO LOWER 70S
ALONG WITH TEMPERATURES IN THE LOWER TO MID 90S HAS PRODUCED CAPE
VALUES IN EXCESS OF 4000 J/KG ACROSS THE AREA.

THIS TROUGH ALONG WITH THE UPPER WAVE HAS PRODUCED A SCATTERED LINE
OF STRONG CONVECTION NORTH OF THE PLATTE RIVER VALLEY THIS
AFTERNOON. IT LOOKS AS THOUGH THIS CONVECTION WILL GRADUALLY SHIFT
SOUTHEAST ACROSS THE FORECAST AREA THROUGH THIS EVENING AS THE UPPER
WAVE SLIDES EAST.  EXPECT THIS SHOULD PUT THE BEST CHANCE OF
THUNDERSTORMS SOUTH OF A CENTRAL CITY TO BEAVER CITY LINE BY 00Z. SO
FAR THIS CONVECTION HAS STRUGGLED TO PRODUCE MUCH IN THE WAY OF
SEVERE WEATHER. QUICK EXAMINATION OF RUC INITIALIZATION DATA IN
COMBINATION WITH PROFILER SITES IS NOT SHOWING MUCH DEEP LAYER SHEAR
OVER SOUTH CENTRAL NEB AND NORTH CENTRAL KS.  AVERAGE VALUES OF
0-6KM AND 0-8KM SHEAR ACROSS THE CWA ARE IN THE 25 TO 30 KT RANGE
AND THE RUC IS NOT SHOWING THIS TO CHANGE MUCH AT ALL THROUGH THE
EVENING.  THIS FACT ALONG WITH FREEZING LEVELS NEAR 14K FT
AGL...MAKES IT LOOKS LIKE THESE STORMS WILL STRUGGLE TO PRODUCE VERY
LARGE HAIL. CANNOT RULE OUT HEAVY RAIN PRODUCING SOME NUISANCE
FLOODING ALONG WITH DAMAGING WINDS VIA COLD POOL GENERATION AND
SOME HAIL QUARTER SIZE OR SMALLER.

THE UPPER RIDGE THEN BEGINS TO AMPLIFY BACK INTO THE PLAINS FRIDAY
AND SATURDAY WHILE AT THE SURFACE THE LEE TROUGH SITS ACROSS EASTERN
COLORADO AND SOUTHEAST WYOMING.  THIS WILL LEAVE THE FORECAST AREA UNDER
STRONG SUBSIDENCE WITH LITTLE TO NO FORCING FROM THE SURFACE TO JET
LEVEL FOR ANY PRECIPITATION. WITH FULL MIXING IN PLACE BOTH FRIDAY
AND SATURDAY...AFTERNOON TEMPERATURES LOOK TO CLIMB INTO THE MID 90S
TO AROUND 100 FRIDAY AND AROUND 100 ON SATURDAY. WILL HAVE TO WATCH
SATURDAY CLOSELY FOR THE POTENTIAL OF HEAT INDEX VALUES TO EQUAL OR
EXCEED 105 WITH MORNING LOWS STAYING AT OR ABOVE 75...WHICH WOULD
TRIGGER A HEAT ADVISORY.

.LONG TERM...12Z SUNDAY THROUGH THURSDAY THE MEDIUM RANGE MODELS
REMAIN CONSISTENT WITH SHOWING A BROAD UPPER RIDGE REMAINING IN
PLACE ACROSS THE MAJORITY OF THE CONUS THROUGH THE END OF THE
PERIOD.  THIS WILL LEAVE THE AREA GENERALLY DRY AND HOT WITH
AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 EVERY DAY.
MAIN QUESTION OVER THIS TIME FRAME IS IF HEAT ADVISORY CONDITIONS
WILL BE MET SIMILAR TO SATURDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AWJ/SK
Hazardous weather outlook, Jul 13, 10:21 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1121 AM CDT THU JUL 13 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1121 AM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON
AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE INITIALLY ACROSS CENTRAL NEBRASKA
EARLY THIS AFTERNOON. THESE STORMS ARE THEN EXPECTED TO EXPAND SOUTH
AND EAST INTO REMAINING PORTIONS OF THE AREA BY LATE AFTERNOON TO
EARLY EVENING. THE HIGHEST THREAT OF THESE STORMS BECOMING SEVERE
WILL BE NORTH OF INTERSTATE 80 DURING THE AFTERNOON WHILE THE
ENTIRE OUTLOOK AREA SHOULD SEE A SLIGHT THREAT BY EVENING. THE
PRIMARY HAZARD COMING FROM THESE STORMS WILL BE HEAVY RAINFALL
THAT MAY RESULT IN SOME NUISANCE FLOODING. IN ADDITION...DAMAGING
WINDS UP TO 70 MPH ALONG WITH PENNY TO NICKEL SIZE HAIL WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO PRODUCE HEAT
INDEX READINGS AS HIGH AS 105 DEGREES IN PLACES ACROSS THE OUTLOOK
AREA FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jul 13, 4:39 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 W CARLETON            40.30N 97.71W
07/13/2006  M1.25 INCH       THAYER             NE   EMERGENCY MNGR

&&

WESELY
Local storm report, Jul 13, 4:55 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
555 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 N DESHLER             40.17N 97.72W
07/13/2006  E2.50 INCH       THAYER             NE   FIRE DEPT/RESCUE

0553 PM     HAIL             11 NE ORD               41.72N 98.78W
07/13/2006  E0.75 INCH       VALLEY             NE   LAW ENFORCEMENT

0554 PM     HAIL             DESHLER                 40.14N 97.72W
07/13/2006  E2.50 INCH       THAYER             NE   FIRE DEPT/RESCUE

&&

KISNER
Local storm report, Jul 13, 5:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             DESHLER                 40.14N 97.72W
07/13/2006  M2.75 INCH       THAYER             NE   TRAINED SPOTTER

0600 PM     HAIL             2 N DESHLER             40.17N 97.72W
07/13/2006  E3.00 INCH       THAYER             NE   FIRE DEPT/RESCUE

&&

MONTEFUSCO
Local storm report, Jul 13, 5:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 E ORD                 41.60N 98.89W
07/13/2006  E0.88 INCH       VALLEY             NE   TRAINED SPOTTER

0615 PM     HAIL             2 S RED CLOUD           40.06N 98.52W
07/13/2006  E1.25 INCH       WEBSTER            NE   LAW ENFORCEMENT

&&

MONTEFUSCO
Local storm report, Jul 13, 5:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
621 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             GREELEY                 41.55N 98.53W
07/13/2006  M1.25 INCH       GREELEY            NE   FIRE DEPT/RESCUE

&&

WESELY
Local storm report, Jul 13, 5:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
628 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             7 NE ORD                41.67N 98.83W
07/13/2006  E1.25 INCH       VALLEY             NE   LAW ENFORCEMENT

            VEHICLE WINDSHIELD SHATTERED

&&

MONTEFUSCO

The radar

The Grand Island radar (KUEX), 45 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jewell

When
July 13, 5:30 PM CST
Where
Jewell County, 7 mi N of Esbon
Measured
3 in hail
Property damage
$25,000
Crop damage
$1.5 million
Reported by
GENERAL PUBLIC
Coordinates
39.917, -98.433

Hail, Jewell

When
July 13, 5:53 PM CST
Where
Jewell County, 5 mi N of Esbon
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
GENERAL PUBLIC
Coordinates
39.883, -98.433

Hail, Jewell

When
July 13, 6:15 PM CST
Where
Jewell County, Burr Oak
Measured
2 in hail
Property damage
$30,000
Crop damage
$750,000
Reported by
COOP STATION
Coordinates
39.867, -98.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523840, 5523841, 5523842.